Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 177, NWS Des Moines, IA

July 2, 2013Clarke County, Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2013, 6:25 PM CDT for Clarke County, Decatur County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2013, 6:25 PM CDT (23:25 UTC)
Expired
Jul 2, 2013, 7:00 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clarke County, IA, Decatur County, IA

The radar

The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS53 KDMX 022325
SVRDMX
IAC039-053-030000-
/O.NEW.KDMX.SV.W.0177.130702T2325Z-130703T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  NORTH CENTRAL DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 700 PM CDT

* AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  OSCEOLA...AND MOVING SOUTH AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WELDON AND VAN WERT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 18 AND 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4092 9372 4080 9371 4080 9390 4089 9390
      4096 9388 4098 9379
TIME...MOT...LOC 2326Z 345DEG 5KT 4091 9382

HAIL...1.00IN
WIND...<50MPH

$$

LEE
2 follow-up statements
545 
WWUS53 KDMX 022341
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT TUE JUL 2 2013

IAC039-022351-
/O.CAN.KDMX.SV.W.0177.000000T0000Z-130703T0000Z/
CLARKE IA-
641 PM CDT TUE JUL 2 2013

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 29.

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4090 9375 4080 9374 4080 9390 4090 9390
TIME...MOT...LOC 2341Z 353DEG 12KT 4080 9382

$$

IAC053-030000-
/O.CON.KDMX.SV.W.0177.000000T0000Z-130703T0000Z/
DECATUR IA-
641 PM CDT TUE JUL 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
DECATUR COUNTY UNTIL 700 PM CDT...

AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF LEON...AND MOVING SOUTH AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL DECATUR COUNTY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 18 AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4090 9375 4080 9374 4080 9390 4090 9390
TIME...MOT...LOC 2341Z 353DEG 12KT 4080 9382

HAIL...1.00IN
WIND...<50MPH

$$

LEE
930 
WWUS53 KDMX 022356
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT TUE JUL 2 2013

IAC053-030006-
/O.EXP.KDMX.SV.W.0177.000000T0000Z-130703T0000Z/
DECATUR IA-
656 PM CDT TUE JUL 2 2013

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 18 AND 25.

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DECATUR COUNTY
WILL EXPIRE AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4090 9375 4080 9374 4080 9390 4090 9390
TIME...MOT...LOC 2356Z 353DEG 12KT 4075 9381

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:56 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 2:56 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE JUL 2 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 252 PM CDT TUE JUL 2 2013

FORECAST FOR TONIGHT SIMILAR TO LAST NIGHT AS UPPER LOW SLOWLY
SHIFTS NORTHWEST AS IT LIFTS OUT OF THE BASE OF THE UPPER TROUGH
ACROSS THE MIDWEST/SOUTHERN PLAINS.  AS EXPECTED ISOLATED STORMS
DEVELOPED THIS AFTERNOON AND WILL PERSIST INTO EARLY EVENING BEFORE
DISSIPATING.  SOME SMALL HAIL IS POSSIBLE WITH THE STORMS BUT
SOUNDINGS CONTINUE TO SHOW STEEP LOW LEVEL LAPSE RATES THROUGH 00Z
SO GUSTY WINDS ARE ALSO POSSIBLE WITH THE STORMS.  SPC MESO PAGE
HIGHLIGHTING AN AREA OF HIGHER 0-3KM SHEAR AND MLCAPE BETWEEN
HIGHWAY 20 AND HIGHWAY 30 SO FUNNEL CLOUDS STILL POSSIBLE THIS
AFTERNOON MAINLY AS THE UPDRAFTS GO UP.

THE NAM SHOWS ANOTHER WEAK SHORTWAVE DROPPING ACROSS CENTRAL IOWA
FROM 09Z-13Z.  A SIMILAR SET UP LAST NIGHT PRODUCED SHOWERS AND
ISOLATED STORMS ACROSS NE IA AND SHOULD DO THE SAME TONIGHT OVER
NCEN INTO WESTERN IA.  I HAVE INTRODUCED A SLIGHT CHANCE OF
SHOWERS/STORMS OVERNIGHT FROM FORT DODGE SSW.  THIS AREA MAY NEED TO
BE EXPANDED BUT FOR NOW I FELT THE NAM HAD A DECENT HANDLE ON THIS.

SOUNDINGS ALSO SHOWED SOME VERY SHALLOW MOISTURE ACROSS THE EAST AND
SOUTHEAST AS SOME LOW LEVEL MOISTURE SLOWLY WORKS INTO THE AREA.
WITH WEAK FLOW AND MAINLY CLEAR SKIES EXCEPT FOR SOME AC I THINK
THERE WILL LIKELY BE SOME GROUND FOG DEVELOPING IN LOW LYING AREAS
BUT IT WONT BE WIDESPREAD ENOUGH TO INCLUDE IN GRIDS.  I DID MENTION
IT IN AVIATION PRODUCTS HOWEVER.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 252 PM CDT TUE JUL 2 2013

OLD UPPER LOW OVER MID MISSISSIPPI RIVER VALLEY WILL DRIFT BACK
NORTHWEST AND THEN EVENTUALLY LEAVE THE AREA IN THE NEXT 36 HOURS. A
WEAK SFC TROUGH THAT ACCOMPANIES THE SYSTEM WILL REMAIN NEAR THE
AREA ON WEDNESDAY AS WELL. WITH THE AIRMASS LITTLE CHANGED...THERE
WILL BE ADDITIONAL CHANCES FOR SCT THUNDERSTORMS MAINLY IN THE
AFTERNOON HOURS WEDNESDAY THROUGH EARLY EVENING AND PERHAPS AGAIN...
TO A LESSER EXTENT...ON THURSDAY. BY LATE THURSDAY THE WEAKENED
UPPER LEVEL SYSTEM WILL FINALLY DRIFT EAST OUT OF THE AREA WITH A
RIDGE BEGINNING TO BUILD EAST THURSDAY NIGHT AND FRIDAY.
CONSEQUENTLY TEMPERATURES WILL GRADUALLY WARM INTO THE WEEKEND WITH
HIGHS BACK IN THE MID 80S BY FRIDAY AND LOWS CLIMBING INTO THE LOWER
TO MID 60S BY FRIDAY AND IN THE MID 60S TO NEAR 70 FOR THE WEEKEND.
WITH INCREASED SW FLOW AT THE SFC AND ALOFT...DEW POINTS AND
HUMIDITY WILL BE ON THE INCREASE AS WELL. HOWEVER...INITIALLY THERE
WILL BE LITTLE FOCUSING MECHANISM FOR ANY SHOWERS AND THUNDERSTORMS
UNTIL LATE IN THE EXTENDED PERIOD. THE RIDGE OF HIGH PRESSURE NOSING
INTO THE CENTRAL PLAINS FROM THE SOUTHWEST WILL PREVENT ANY
SOUTHWARD ADVANCEMENT OF COOLER AIR FROM CANADA AND A WEAK UPPER
LEVEL SYSTEM OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL KEEP THE
H850 MOISTURE CHANNEL FOCUSED EAST OF THE REGION ACROSS THE UPPER
OHIO RIVER VALLEY AND EASTERN STATES. THUS...DESPITE H700
TEMPERATURES THAT HOVER NEAR 9-10C THROUGH SATURDAY
NIGHT/SUNDAY...LITTLE IN TERMS OF THUNDERSTORM DEVELOPMENT IS
ANTICIPATED OTHER THAN PERHAPS AN OUTLIER STORM ACROSS THE NORTH
THROUGH SUNDAY NIGHT. VERY LATE IN THE PERIOD THE EAST COAST UPPER
LEVEL HIGH WILL DRIFT BACK WEST...FORCING THE LOWER MISSISSIPPI
RIVER VALLEY LOW NORTHWEST. THIS WILL FOCUS THE H850 MOISTURE
TRANSPORT BACK INTO THE REGION. THIS ALONG WITH A RENEWED PUSH OF
COOLER AIR SOUTH INTO THE REGION ALONG WITH THE RETURN OF GULF
MOISTURE WILL COMBINE TO INCREASE THUNDER CHANCES FOR MONDAY AND
TUESDAY.

&&

.AVIATION...02/18Z
ISSUED AT 1245 PM CDT TUE JUL 2 2013

VFR CIGS EXPECTED THROUGH 01Z.  THERE STILL WILL BE SOME ISOLATED TO
SCATTERED SHOWERS DEVELOPING DURING PEAK HEATING BUT THESE SHOULD
MAINLY BE ACROSS THE WESTERN TAF LOCATIONS AND DIMINISH QUICKLY THIS
EVENING.  COVERAGE IS STILL EXPECTED TO BE TOO LIMITED TO INCLUDE IN
MORE THAN FOD AND DSM TAFS. HOWEVER...SATELLITE SHOWING SOME
AGITATED CUMULUS AROUND OTM SO I PUT A VCSH MENTION IN THAT TAF AS
WELL.  WINDS WILL BE LIGHT THROUGH THE TAF PERIOD.  SOUNDING HINTING
AT SOME VERY SHALLOW GROUND FOG POSSIBLE FROM DSM EAST FOR A BRIEF

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BOKSA
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Jul 2, 3:58 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUL 2 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-032100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
358 PM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLY MAINLY THIS
AFTERNOON INTO THE EVENING HOURS. CONDITIONS WILL BE PRESENT FOR
A FEW SEVERE HAIL REPORTS AND AN ISOLATED FUNNEL CLOUD REPORT
THROUGH EARLY EVENING ALONG AND SOUTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF
THE AREA WEDNESDAY INTO THURSDAY AND AGAIN SATURDAY NIGHT INTO
MONDAY. THE SEVERE WEATHER THREAT IS LOW WEDNESDAY INTO
THURSDAY...BUT IS MORE LIKELY WITH THE ACTIVITY SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

REV

In the hours before

Special weather statement, Jul 2, 1:16 PM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
116 PM CDT TUE JUL 2 2013

IAZ035>038-047>049-022030-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-
INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...BOONE...AMES...MARSHALLTOWN
116 PM CDT TUE JUL 2 2013

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WIND MOVING ACROSS THE
AREA...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTH
BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS THIS AFTERNOON.
THE STORMS MAY PRODUCE SOME SMALL HAIL...TO THE SIZE OF DIMES...
AND GUSTY WINDS TO 30 MPH. THERE IS ALSO SOME POTENTIAL FOR FUNNEL
CLOUDS TO DEVELOP...MAINLY IN THE BEGINNING STAGES OF THUNDERSTORM
DEVELOPMENT.

FAB
Special weather statement, Jul 2, 2:49 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT TUE JUL 2 2013

IAZ044>050-057>062-070>075-081>086-092>097-022200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
249 PM CDT TUE JUL 2 2013

...ISOLATED THUNDERSTORMS PRODUCING SMALL HAIL AND GUSTY WINDS...

ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHWARD ACROSS THE
AREA THIS AFTERNOON. A FEW OF THESE STORMS WILL PRODUCE SMALL HAIL
AND WIND GUSTS IN EXCESS OF 40 MPH. HOWEVER...NO WIDESPREAD
SEVERE WEATHER IS EXPECTED.

LEE
Local storm report, Jul 2, 3:58 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             3 NW GRIMES             41.69N 93.82W
07/02/2013  E1.00 INCH       DALLAS             IA   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

0352 PM     HAIL             1 NW GRIMES             41.67N 93.80W
07/02/2013  M1.00 INCH       POLK               IA   TRAINED SPOTTER

&&

SKOW
Local storm report, Jul 2, 4:16 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             9 NNE DES MOINES        41.70N 93.55W
07/02/2013  M0.88 INCH       POLK               IA   AMATEUR RADIO

&&

RVACHALE
Local storm report, Jul 2, 4:40 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             CORYDON                 40.76N 93.32W
07/02/2013  E1.00 INCH       WAYNE              IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL. HAILED FOR 7.5 MINUTES AFTER
            IT STARTED AT 427 PM. HAIL UP TO THREE INCHES DEEP IN
            PARTS OF THE CITY.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:06 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion54 min
Jul 2, 3:54 PM CDTSevere Thunderstorm WarningDMXPolk21 min
Jul 2, 4:24 PM CDTSevere Thunderstorm WarningDMXWayne36 min
Jul 2, 5:27 PM CDTSevere Thunderstorm WarningDMXClarke, Warren33 min
Jul 2, 5:43 PM CDTSevere Thunderstorm WarningDMXMadison, Union32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.